This website is intended for Medical Professionals only. By using this site you confirm that you are a healthcare professional.

News
Anti-Inflammatory Diet Linked to Reduced ... Adhering to an anti-inflammatory diet was associated with lower ... (17 Sep 2018)
Salsa dancers ‘less likely to get injured ... Salsa dancers are less likely to get injured while dancing than ... (17 Sep 2018)
Paracetamol use in infancy is linked to ...   Children who take paracetamol during their first two years ... (17 Sep 2018)
Diagnosing and treating resistant ... Resistant hypertension affects 12 to 15 percent of patients ... (11 Sep 2018)
Commonly used antidepressant drugs ... The difficulties that people have in discontinuing ... (13 Sep 2018)

The difficulties that people have in discontinuing antidepressant medications has been in the news recently. An analysis published in the current issue of Psychotherapy and Psychosomatic on the effects of discontinuing commonly usedantidepressant drugs like venlafaxine and duloxetine indicates that these drugs may cause dependence and withdrawal syndromes when they are stopped.

The Authors conducted a systematic review examining electronic databases including PubMed, the Cochrane Library, Web of Science, and MEDLINE from the inception of each database to June 2017. Sixty-one studies met the criteria for inclusion. There were 22 double-blind randomized controlled trials, 6 studies where patients were treated in an open fashion and then randomized to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study, 1 retrospective study, and 23 case reports. Results showed that withdrawal symptoms occurred after discontinuation of any type of SNRI. The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms typically ensued within a few days from discontinuation and lasted a few weeks, also with gradual tapering. Late onset and/or a longer persistence of disturbances occurred as well.

These findings highlight the need for clinicians to add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs. The leading author of the study, Giovanni A. Fava, MD (University of Bologna and University at Buffalo) comments: "this type of antidepressant drugs is widely used with the wrong assumption that they do not cause dependence and problems upon discontinuation. We should be more cautious in prescribing them and be aware of the problems that ensue when you stop them".


Source: Journal of Psychotherapy and Psychosomatics

Full bibliographic information
Withdrawal Symptoms after Serotonin-Noradrenaline Reuptake Inhibitor Discontinuation: Systematic Review Psychother Psychosom 2018;87:195–203

Published in Medical News

Taking multivitamin and mineral supplements does not prevent heart attacks, strokes or cardiovascular death, according to a new analysis of 18 studies published in Circulation: Cardiovascular Quality and Outcomes, an American Heart Association journal.

Published in Medical News

 

The Superintendent of Public Health has just released the following

Published in Medical News

The situation regarding valsartan containing products that may be effected has been issued by the Medicines Authority Malta

The release is available on http://www.medicinesauthority.gov.mt/news-details?id=FF9F and is being reproduced below

 

Published in Medical News

As you know, over the past 48 hours there has been an evolving situation with regards to a number of valsartan containing products.

The following is a list of resources which we feel are useful when guiding patients.

Published in Medical News

Randomised controlled trial demonstrates significant effect on adherence rates and serum urate levels over 12 weeks

Published in Medical News
Page 1 of 12

TheSynapse Videos

0
0
0
0
0
0

Highlights

  • Interactive Discussion on Valsartan

     

     

    The Malta Medicines Authority in collaboration with the Superintendence
    of Public Health and the Department of Pharmacy University of Malta
    would like to cordially invite you to an interactive scientific discussion:

     

     


    THE VALSARTAN SAGA


    SCIENCE | MYTHS | REALITIES

     


    led by Professor Anthony Serracino Inglott

     


    Date: Wednesday 25 July 2018

     


    Time: 20:00
    Venue: Conference Room, Life Sciences Park, San Ġwann

     


    Refreshments will be served


    RSVP: info.medicinesauthority@gov.mt | 23439202

    Written on July 21, 2018
  • WASP Course in Bahrain

    WASP Course, led by Prof Victor Grech and Prof Charles Savona Ventura, has recently organised a course in Bahrain. Co-hosted with Arabian Gulf University, the course, on how to write a scientific paper, focused on quantitative analysis methods and was targeted for medical doctors and allied health professionals.

    Written on April 24, 2018 Read more...

Join

Connect with other Medical Professionals on fb in a closed facebook group

captcha  

Login

Template Settings

Theme Colors

Cyan Red Green Oranges Teal

Layout

Wide Boxed Framed Rounded
Patterns for Layour: Boxed, Framed, Rounded
Top
We use cookies to improve our website. By continuing to use this website, you are giving consent to cookies being used. More details…